MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET
Model Number 12120
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is in process.A follow-up report will be provided.
 
Event or Problem Description
The customer reported that they started a peripheral blood stem cell (pbsc) collection procedure with an ac ratio of 8, then increased the ac infusion to 1.3.They then reduced the ratio to 7 when they observed the collect port struggling with the buffy coat removal.They received an inlet pressure alarm at 1229 and 1231, approximately 2 hours into the run.They paused the machine to flush the access line.When they resumed the procedure, they noticed air in the access line going to the machine.Then they noticed about 30cm of air in the return line.They paused the machine and clamped the femoral vascath nearest to the patient on the return line.They followed the terumobct manual for 'air in the return line', accessed this option on optia and followed on screen instructions- they stated that they were prompted to do this 3 times with no resolution of the air and then alarm occurred 'reservoir was full during air removal'.On screen instructions stated to disconnect, which they did.Per the customer, no rlad alarm occured.The patient is doing well, per the customer and no injury or medical intervention occured.The patient id is not available at this time.The disposable set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.6, h.6 and h.10.Investigation : a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.Review of the dlog confirms the presence of clumping in the collect connector during the procedure, worsening as the run proceeded.It was noted in the complaint that air was observed in the return line, past the last point of detection.The operators attempted to remove the air in the return line three times before receiving the 'reservoir was full during air removal' alarm.This prompted them to end the run.Possible causes for air in the return line, but are not limited to: - tubing is not correctly seated in the return pump - loose connections in the tubing - clumping review of the dlog and images do not indicate a conclusive root cause for the air in the return line.There were several 3 minute pump pauses during the run.Long pauses in the pump can cause clumping in from the patient inlet side to the 3-1 manifold since that part of the kit is not anticoagulated.Sever clumping was observed in the connector.So it is possible that there may have been some clumping in this part of the set during the run as well.Air in the return line can be related to clumping.During long pump pauses it may help to flush the tubing out with saline.The likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.For that reason, every procedure should be observed for clumping in the connector and the collect port.If a clump is observed or suspected, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio to 8.It may be necessary to leave the inlet:ac at this value or even lower in rare cases for some patients, until the clumping is completely resolved and increasing the inlet:ac ratio may be considered.If lowering the inlet:ac ratio to a value of 6 is considered, both the patient and the procedure should be monitored carefully as the procedure time will increase.Once a clump has been resolved, a ratio that maintains adequate separation should be used which may be lower than initially set to ensure adequate anticoagulation.The inlet:ac ratio was set at a value of 8 and was even decreased to 7 approximately 47 minutes into the procedure.This appeared to have no effect on the clumping.Therefore, the clotting may have been due to insufficient ac flowing into the set which was likely due to an unbroken frangible on the acda bag.If clumping persists or worsens, especially after a lower inlet:ac ratio has been entered, it is recommended to verify that ac fluid is flowing into the drip chamber to ensure proper anticoagulation of the set.During ac prime, the system uses the inlet pressure sensor to verify that the ac line is not initially occluded.Once the procedure is started and patient blood and ac are brought into the manifold via the inlet and ac pumps, there is no way for the optia system to differentiate between the types of fluid being brought into the cassette.Consequently, the inlet pressure sensor is no longer able to check ac fluid presence during the procedure, but the ac fluid detector is still constantly monitoring for the presence of fluid in the ac line throughout the procedure.An incomplete break of the frangible on the correct connect system can cause fluid to be consistently present at the ac fluid detector, while restricting flow through the ac line at the same time.If the operator suspects ac is not flowing to the system, they should verify the frangible on the correct connect system on the ac line is completely broken, there are no obstructions in the line, and fluid is dripping into the drip chamber.The images from the aim system also showed there was some buffy coat accumulation in the connector throughout the procedure.The rbc detector confirmed that the concentration of target cells in the collect line was low during chamber collections (i.E.Peaks of r/g ratio graph were low).This means the system is not efficiently removing the target cells from the connector.In response to buffy coat accumulation, it is recommended to lower the cp to 20 and ensure the inlet pump flow rate is less that 100ml/min.Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
Per the customer, there was no microbubbles present in the blood warmer tubing coiled around the heater exchanger.Only air was only observed in the tubing going to the patient's femoral vascath, approximately 30cm.The customer stated that the return luer connection was secure.The operator flushed the patient's arterial lumen using a prefilled saline syringe and noted the connection to be secure.There was no other accessory or stop cock attached to the disposable tubing set.There was no mention of a leak.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5 and h.6.Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
Pursuant to european personal data privacy laws, the patient identifier is not available from the customer.
 
Additional Manufacturer Narrative
Investigation: a disposable search history was performed for lot 2102083130.No additional reports of similar issues were found worldside.Updated investigation: the run data file (rdf) was analyzed for this event.Review of the dlog confirms the presence of clumping in the collect connector during the procedure, worsening as the run proceeded.It was noted in the complaint that air was observed in the return line, past the last point of detection.The operators attempted to remove the air in the return line three times before receiving the 'reservoir was full during air removal' alarm.This prompted them to end the run.Review of the dlog and images do not indicate a conclusive root cause for the air in the return line.There were several 3 minute pump pauses during the run.Long pauses in the pump can cause clumping from the patient inlet side to the 3-1 manifold since that part of the kit is not anticoagulated.Severe clumping was observed in the connector so it is possible that there might have been some clumping in this part of the set during the run as well.Air in the return line can be related to clumping.During long pump pauses it may help to flush the tubing out with saline.The likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count, and it varies by patient.For that reason, every procedure should be observed for clumping in the connector and the collect port.If a clump is observed or suspected, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio to 8.It may be necessary to leave the inlet:ac at this value or even lower in rare cases for some patients, until the clumping is completely resolved and increasing the inlet:ac ratio may be considered.If lowering the inlet:ac ratio to a value of 6 is considered, both the patient and the procedure should be monitored carefully as the procedure time will increase.Once a clump has been resolved, a ratio that maintains adequate separation should be used which may be lower than initially set to ensure adequate anticoagulation.The inlet:ac ratio was set at a value of 8 and was even decreased to 7 approximately 47 minutes into the procedure.This appeared to have no effect on the clumping.Therefore, the clotting may have been due to insufficient ac flowing into the set which was likely due to an occlusion or a pinch in the ac line.If clumping persists or worsens, especially after a lower inlet:ac ratio has been entered, it is recommended to verify that ac fluid is flowing into the drip chamber to ensure proper anticoagulation of the set.During ac prime, the system uses the inlet pressure sensor to verify that the ac line is not initially occluded.Once the procedure is started and patient blood and ac are brought into the manifold via the inlet and ac pumps, there is no way for the optia system to differentiate between the types of fluid being brought into the cassette.Consequently, the inlet pressure sensor is no longer able to check ac fluid presence during the procedure, but the ac fluid detector is still constantly monitoring for the presence of fluid in the ac line throughout the procedure.However, an occlusion or a pinch in the ac line can cause fluid to be consistently present at the ac fluid detector, while restricting flow through the ac line at the same time.If the operator suspects ac is not flowing to the system, they should verify that there are no obstructions in the line, and fluid is dripping into the drip chamber.The images from the aim system also showed there was some buffy coat accumulation in the connector throughout the procedure.The rbc detector confirmed that the concentration of target cells in the collect line was low during chamber collections (i.E.Peaks of r/g ratio graph were low).This means the system is not efficiently removing the target cells from the connector.In response to buffy coat accumulation, it is recommended to lower the cp to 20 and ensure the inlet pump flow rate is less that 100ml/min.Investigation is in process.A follow up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide.Root cause: based on the information provided by the customer and the run data file investigation, there was no definitive root cause for air in the return line.The return line air detector is designed to identify any air in the return line downstream from the reservoir but prior to the blood warmer tubing.The signals from return line air detector showed no indication of air in the return line at any time during the procedure.Since air was observed in a small section of the tubing closest to the femoral vascath, only after the procedure was paused to flush the access line, possible causes include, but are not limited to: - presence of clots or aggregates occluded return filter in the reservoir creating a vacuum between the filter and the return pump header, resulting in degassing of blood.Return line air detector (rlad) will detect air at the outlet of the return pump unless a clot in the return pump header tubing caused the rlad to read the clot as fluid instead of air.- poor vascath and blood warmer luer connection.- disposable luer defect not allowing a full connection between the vascath and the blood warmer tubing.A definitive root cause for platelet clumping and aggregation could not be determined at this time.Potential causes include but are not limited to: - the inlet/anti-coagulant ratios used in the procedure were inadequate to keep the extracorporeal circuit properly anti- coagulated, resulting in the activation of platelets.- activation of platelets as a result of the patient's physiology.- multiple pauses of the procedure.- under delivery of ac as a result of occluded or pinched ac tubing.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA COLLECT SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
MDR Report Key11894903
Report Number1722028-2021-00195
Device Sequence Number845591
Product Code GKT
UDI-Device Identifier05020583121201
UDI-Public05020583121201
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
BK150251
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/01/2023
Device Model Number12120
Device Catalogue Number12120
Device Lot Number2102083130
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2021
Supplement Date Received by Manufacturer06/10/2021
07/02/2021
07/16/2021
08/03/2021
Initial Report FDA Received Date05/27/2021
Supplement Report FDA Received Date06/18/2021
07/12/2021
08/03/2021
08/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age00004 YR
Patient Weight15